Alabama, 2010

Hail and Damaging Winds in Alabama, June 15, 2010

June 15, 2010 · NWS HUN · 15 events in 7 counties and zones

Numerous thunderstorms erupted between 10 am and Noon across much of north Alabama and southern middle Tennessee. Several of the thunderstorms produced gusty outflow winds, frequent cloud to ground lightning and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$163,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Numerous thunderstorms erupted between 10 am and Noon across much of north Alabama and southern middle Tennessee. Several of the thunderstorms produced gusty outflow winds, frequent cloud to ground lightning and locally heavy rainfall. A few downbursts produced wind damage. The most significant damage occurred in Priceville where numerous trees were downed causing damage to residences and in northwest Cullman County where a church entrance structure was lifted and collapsed due to the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 9:09 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 9:09 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 AM CDT TUE JUN 15 2010

.UPDATE...
ONLY MINOR CHANGES WERE MADE TO THE CURRENT FORECAST. AVIATION
DISCUSSION WAS UPDATED TO REMOVE MORNING FOG MENTION.

&&

.DISCUSSION...

MOSTLY SUNNY SKIES CONTINUE ACROSS THE FORECAST AREA THIS MORNING
AS TEMPERATURES HAVE ALREADY REACHED WELL INTO THE UPPER 80S BY 10
AM CDT. HIGH HUMIDITY COUPLED WITH HOT TEMPERATURES WILL LEAD TO
HEAT INDEX VALUES OVER 100 DEGREES NOW THROUGH THE AFTERNOON
HOURS. STILL THINK THAT CLOUD COVER AND CONVECTIVE DEVELOPMENT
THIS AFTERNOON WILL HELP KEEP HEAT INDICES BELOW 105
DEGREES...HEAT ADVISORY CRITERIA. THERE APPEARS TO BE A WEAK
IMPULSE CURRENTLY ON WATER VAPOR MOVING ACROSS NORTH MISSISSIPPI
WHICH SHOULD HELP SPARK AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE AREA.

AT THIS POINT...VERY DIFFICULT TO DETERMINE EXACTLY WHERE SHOWERS
AND THUNDERSTORMS WILL DEVELOP BUT THINK NORTHWEST ALABAMA AS
WELL AS THE HIGHER TERRAIN IN NORTHEAST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE HAVE THE BEST CHANCES. NOT CONFIDENT ENOUGH TO
ADJUST POPS AT THIS POINT BUT THINK THE CURRENT HIGH END CHANCE
POPS ARE APPROPRIATE.

AS FAR AS STRONG TO SEVERE THUNDERSTORM CHANCES...THERE IS A
BETTER THAN AVERAGE POTENTIAL FOR WET MICROBURSTS TODAY. WITH
CAPES WELL OVER 3000 J/KG...PW/S NEARING 2 INCHES...AND SOME MID
LEVEL DRY AIR PRESENT...THERE IS CONCERN THAT ANY THUNDERSTORM
THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS
AND LOCALLY HEAVY RAINFALL.

&&

.AVIATION.../UPDATED 12Z TAFS/

SCATTERED SHOWERS/THUNDERSTORMS WILL DEVELOP ACROSS THE AREA BY
THE LATE MORNING/EARLY AFTERNOON. THE STRONGER STORMS MAY CREATE
WIND GUSTS GREATER THAN 40KTS...ALONG WITH HEAVY RAINS AND
FREQUENT LIGHTNING. TIMING FOR THESE SHOWERS REMAINS UNCERTAIN...
THEREFORE KEPT VCTS IN BOTH TAFS STARTING AT 17Z. CONVECTION
SHOULD END AROUND DUSK. MORE MVFR FOG IS LIKELY...ESPECIALLY AT
KMSL BEFORE DAYBREAK WED. KHSV COULD ALSO BE AFFECTED BY FOG LATE
TONIGHT... ESPECIALLY IF THEY RECEIVE SIGNIFICANT RAINFALL TODAY.

&&

.PREV DISCUSSION... /ISSUED 256 AM CDT TUE JUN 15 2010/

A BRIEF CHANGE IN THE WEATHER PATTERN OVER THE NEXT COUPLE OF DAYS
WILL INCREASE THE CHANCES OF CONVECTION DEVELOPING ACROSS THE TN
VALLEY. RIGHT NOW...A RIDGE IS DOMINATING THE WEATHER FOR MUCH OF
THE SOUTHEAST AS A TROUGH OVER THE NORTHERN PLAINS PUSHES
EASTWARD. THE TROUGH OVER THE NORTHERN PLAINS CONTINUES TO CAUSE
MULTIPLE ROUNDS OF MCS SHOWERS AND THUNDERSTORMS (SOME SEVERE) TO
CROSS OK/AR/MO/NW TX BRINGING A DELUGE OF RAINFALL.

MEANWHILE...A SMALL CUTOFF LOW HAS SHIFTED FROM THE GULF OF MEXICO
NORTHWARD ACROSS LA/MOUTH OF MS RIVER. THIS SMALL LOW HAS NOT BEEN
INITIALIZED BY MOST OF THE MODELS WITH THE EXCEPTION OF THE NAM.

AS THE RIDGE BEGINS TO WEAKEN...THE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE TODAY ESPECIALLY WITH THE PRESENCE OF
THE SMALL CUTOFF LOW MEANDERING TOWARDS CENTRAL MS. SO...HAVE KEPT
HIGH END CHC POPS FOR TODAY WITH DAYTIME HIGHS LIKELY RISING WELL
INTO THE MID TO UPPER 90S. HEAT INDICES DO APPEAR TO APPROACH
100-102 IN SOME SPOTS. INSTABILITY TODAY DOES LOOK RATHER HIGH WITH
SBCAPES IN THE 3000-4000 J/KG WITHOUT ANY SHEAR. COUPLE THIS WITH
PWATS NEAR 2.0 INCHES AND THE SETUP FOR HEAVY RAINFALL AND PULSING
STORMS MAY LEAD TO WET MICROBURSTS. WITH THE MOIST AIR MASS IN PLACE
AND THE HIGHER CHANCES OF RAINFALL TODAY...HAVE ADDED PATCHY FOG FOR
TONIGHT.

AS THE MEANDERING LOW MOVES OUT OF THE AREA ON WEDNESDAY...A SFC
BOUNDARY LOOKS TO SLOWLY MOVE SOUTH AND STALL SOMEWHERE OVER TN/N AL
BEFORE COMPLETELY WASHING OUT. AS THIS HAPPENS...THUNDERSTORMS WILL
ONCE AGAIN BE POSSIBLE THROUGH WEDNESDAY EVENING. THE MODELS
(ESPECIALLY THE GFS) CONTINUE DEPICTING A DRIER AIR MASS SOUTHWARD
THROUGH THE WEEKEND. NOT SURE THIS WILL ACTUALLY HAPPEN...BUT WE
WILL BE ON THE NW FLANK OF THE RIDGE. SO FOR NOW...INCLUDED A
DECREASE IN DEWPOINTS ON THURSDAY INTO SATURDAY. HOWEVER...THERE IS
NOT MUCH CONFIDENCE IN THE DECREASE OCCURRING. WITH THE ADDED
MOISTURE FROM THE THUNDERSTORM ACTIVITY...HAVE ADDED PATCHY FOG FOR
WEDNESDAY NIGHT AS WELL.

THE RIDGE BEGINS TO BUILD AGAIN BY THURSDAY INTO THE WEEKEND. SOME
ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS
DAYTIME HIGHS REACH INTO THE MID TO UPPER 90S. IN FACT...DEPENDING
ON THE PLACEMENT OF THE SFC HIGH...WOULD NOT BE SURPRISED IF DAYTIME
HIGHS REACH NEAR 100 BY SUNDAY INTO MONDAY. DEWPOINTS WILL RISE BACK
INTO THE MID 70S AND THE SUMMER SOLSTICE SHOULD BE USHERED IN AS HOT
AND HUMID.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION/AVIATION...KNS
PREV DISCUSSION...SL
Hazardous weather outlook, Jun 15, 3:53 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 AM CDT TUE JUN 15 2010

ALZ001>010-016-TNZ076-096-097-151800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
453 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ACROSS PORTIONS OF THE AREA THIS AFTERNOON...HEAT INDEX VALUES WILL
APPROACH 103 DEGREES...AS A HOT AND HUMID AIR MASS PERSISTS ACROSS
THE TENNESSEE VALLEY.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON. GUSTY
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING ARE THE
PRIMARY THREATS FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A CHANCE FOR MORE THUNDERSTORMS IS EXPECTED ON WEDNESDAY. GUSTY
WINDS AND LOCALLY HEAVY RAINFALL WILL BE THREATS FROM THE STRONGER
STORMS. ISOLATED THUNDERSTORMS ARE FORECAST THURSDAY AND FRIDAY.

MORE HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND AND
EARLY NEXT WEEK. HEAT INDICES ABOVE 100 DEGREES ARE EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

BOYD

In the hours before

Special weather statement, Jun 15, 10:04 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1104 AM CDT TUE JUN 15 2010

ALZ005-151645-
LIMESTONE-
1104 AM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE COUNTY UNTIL 1145 AM
CDT...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ATHENS...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS.
  FRENCH MILL...CARTWRIGHT.
  ELKMONT.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3489 8678 3481 8679 3467 8696 3478 8713
      3501 8697
TIME...MOT...LOC 1603Z 214DEG 5KT 3479 8698

KNS
Special weather statement, Jun 15, 11:15 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CDT TUE JUN 15 2010

ALZ016-151800-
CULLMAN-
1215 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 100 PM
CDT...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ARLEY...OR 15 MILES
NORTHEAST OF JASPER...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  JONES CHAPEL.
  BREMEN...LOGAN.
  BATTLEGROUND.
  WEST POINT.
  BALDWIN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

IF ON OR NEAR SMITH LAKE IN CULLMAN COUNTY...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3430 8712 3430 8711 3432 8697 3431 8679
      3396 8681 3395 8712
TIME...MOT...LOC 1714Z 259DEG 18KT 3404 8713

KNS
Special weather statement, Jun 15, 11:24 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1224 PM CDT TUE JUN 15 2010

ALZ004-151800-
LAWRENCE-
1224 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 100 PM
CDT...

AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHEELER...OR 12 MILES NORTH OF MOULTON...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHEELER.
  HILLSBORO.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3475 8729 3475 8727 3476 8725 3477 8721
      3469 8710 3460 8711 3459 8711 3460 8739
      3474 8743 3477 8730
TIME...MOT...LOC 1724Z 259DEG 7KT 3466 8727

KNS

The radar

The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
June 15, 11:35 AM CST to 11:45 AM CST
Where
Cullman County, 0.69 mi N of Corinth
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.310, -87.070

Thunderstorm winds destroyed a concrete front porch and asphalt shingle roof at the Corinth Baptist church. The front windows of the church were also blown out.

Thunderstorm Wind, Cullman

When
June 15, 11:40 AM CST to 11:50 AM CST
Where
Cullman County, 1.14 mi W of Battleground
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.300, -87.020

Multiple trees were knocked down and chicken houses were damaged on CR 1101 near highway 157.

Thunderstorm Wind, Lauderdale

When
June 15, 11:50 AM CST to 12:00 PM CST
Where
Lauderdale County, 0.69 mi S of Killen
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.860, -87.530

A tree was blown down at a residence.

Hail, Lauderdale

When
June 15, 12:00 PM CST to 12:05 PM CST
Where
Lauderdale County, 0.69 mi S of Killen
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.860, -87.530

Nickel size hail as reported in Killen.

Thunderstorm Wind, Morgan

When
June 15, 12:16 PM CST to 12:26 PM CST
Where
Morgan County, 2.89 mi NNW of Gum Pond to 1.82 mi NNE of Gum Pond
Measured
52 kt (60 mph) estimated gust
Property damage
$36,000
Reported by
Law Enforcement
Coordinates
34.370, -86.686

Multple trees were blown down on Martin road, Gum pond road, and Rock Creek road near Bethel.

Thunderstorm Wind, Morgan

When
June 15, 12:20 PM CST to 12:30 PM CST
Where
Morgan County, 2.15 mi SSE of Leesdale
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.520, -86.890

Several large trees were reported blown down in and around the Quailwood Estates neighborhood. Some of the trees damaged two homes.

Thunderstorm Wind, Marshall

When
June 15, 12:52 PM CST to 1:02 PM CST
Where
Marshall County, 0.13 mi W of Lakeview
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
34.330, -86.332

Several trees were blown down on Willowbeach road.

Thunderstorm Wind, Dekalb

When
June 15, 1:25 PM CST to 1:35 PM CST
Where
Dekalb County, 0.06 mi SW of Grove Oak
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.429, -86.051

A tree was blown down near the intersection of CR 400 and Hwy 227.

Thunderstorm Wind, Dekalb

When
June 15, 1:30 PM CST to 1:40 PM CST
Where
Dekalb County, 2.67 mi ENE of Ft Payne Jennings Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.400, -85.630

Trees were blown down along highway 35 near the Cherokee county line.

Thunderstorm Wind, Dekalb

When
June 15, 1:30 PM CST to 1:40 PM CST
Where
Dekalb County, 1.86 mi N of Fyffe
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
34.477, -85.915

Several trees were blown down along CR 523.

Thunderstorm Wind, Franklin

When
June 15, 1:48 PM CST to 1:58 PM CST
Where
Franklin County, 2.33 mi NE of Belgreen
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.489, -87.836

A tree was blown down onto CR 61.

Thunderstorm Wind, Franklin

When
June 15, 2:20 PM CST to 2:30 PM CST
Where
Franklin County, 1.2 mi SSE of Russellville
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.503, -87.725

A tree was blown down at the intersection of Cross Street and Lawrence Street.

Lightning, Lauderdale

When
June 15, 2:30 PM CST
Where
Lauderdale County, 0.57 mi E of Petersville
Property damage
$30,000
Reported by
Newspaper
Coordinates
34.850, -87.670

Lightning sparked a fire at an apartment complex on Chisholm road in Florence. The lightning hit the roof and caused wall at the end of the attic to be destroyed by fire.

Thunderstorm Wind, Colbert

When
June 15, 3:17 PM CST to 3:27 PM CST
Where
Colbert County, 1.84 mi ENE of Ford City
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.790, -87.490

A tree was blown down on power lines at the Shady Grove Untied Methodist church.

Thunderstorm Wind, Marshall

When
June 15, 4:17 PM CST to 4:27 PM CST
Where
Marshall County, Union Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.400, -86.450

A large tree was blown down in the Union Grove community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242632, 242630, 242633, 242634, 242639, 242640, 242642, 242648, 242643, 242646, 242650, 242652, 242654, 242656, 242657.